MAUDE Adverse Event Report: BIOMERIEUX, INC. BACT/ALERT® 3D INSTRUMENT

BIOMERIEUX, INC. BACT/ALERT® 3D INSTRUMENT
Model Number 200290
Medical Device Problem Code Smoking (1585)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in (b)(6) notified biomérieux of smoke being from emitted their bact/alert® 3d instrument.The customer stated smoke was observed coming from the upper part of the bact/alert® 3d instrument near the control panel.After the instrument was disconnected and taken out of service, a replacement bact/alert® 3d instrument was installed.There is no indication or report from the laboratory that the smoking instrument led to any adverse event related to user or patient's state of health.Biomérieux will initiate an internal investigation.
 
Additional Manufacturer Narrative
Biomérieux conducted an internal investigation in response to a customer complaint of observed smoke from their bact/alert® 3d instrument (ref.(b)(4), serial (b)(6)).Investigational testing of the customer's instrument could not be performed; the bact/alert® 3d instrument had been shipped to a third party for destruction and replaced with another unit.Biomérieux confirmed the observed smoke occurred following an on-site service visit by a biomérieux field service engineer (fse).The fse confirmed that the insulation of the red (positive) agitation wire and the black (negative/ground) agitation wire, as part of the cable assemblies (b)(6) and (b)(6), was melted.Interviews with the fse and review of provided photographs determined the cables became pinched, due to wire misalignment, when the fse closed the electronics compartment of the bact/alert® 3d instrument.Internal testing at the manufacturing site confirmed when there was an electronic short in cable assembly (b)(6), the excessive current flow on the wires caused them to heat up and melt the insulation.There was no fire observed on the wires during the internal testing.The failure to generate a fire was expected based on the wires' insulation material.The wires are rated by underwriters laboratories as follows: ul1061, ul 1007, and ul1569 that meet the requirements of ul 758 (appliance wiring material standard) and are rated for the horizontal flame test as detailed in section 1090 of ul 1581 - reference standard for electrical wires, cables, and flexible cords.Based upon the provided photographs, interviews, and internal laboratory testing the most probable root cause for the observed smoke was misalignment of a cable following a service visit by a fse.Additional guidance regarding placement of the bact/alert® 3d instrument cable assemblies has been provided to all field service engineers.

Brand Name
BACT/ALERT® 3D INSTRUMENT
Common Device Name
BACT/ALERT® 3D INSTRUMENT
Manufacturer (Section D)
BIOMERIEUX, INC.
595 anglum road
hazelwood MO 63042
Manufacturer (Section G)
BIOMERIEUX, INC.
595 anglum road
hazelwood MO 63042
Manufacturer Contact
jennifer armstrong
595 anglum road
hazelwood, MO 63042
3145068201
MDR Report Key9365872
Report Number1950204-2019-00316
Device Sequence Number13994941
Product Code MDB
UDI-Device Identifier03573026047566
UDI-Public03573026047566
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K903505
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number200290
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/29/2019
Supplement Date Received by Manufacturer02/12/2020
Initial Report FDA Received Date11/22/2019
Supplement Report FDA Received Date01/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown